Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 187, NWS Midland/Odessa, TX

July 8, 2016Howard County, Mitchell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 8, 2016, 7:03 PM CDT for Howard County, Mitchell County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2016, 7:03 PM CDT (00:03 UTC)
Expired
Jul 8, 2016, 7:45 PM CDT
In force
42 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Howard County, TX, Mitchell County, TX

The radar

The Midland/Odessa radar (KMAF), 107 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
868 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
2734 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

971 
WUUS54 KMAF 090003
SVRMAF
TXC227-335-090045-
/O.NEW.KMAF.SV.W.0187.160709T0003Z-160709T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
703 PM CDT FRI JUL 8 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HOWARD COUNTY IN WESTERN TEXAS...
  NORTHWESTERN MITCHELL COUNTY IN WESTERN TEXAS...

* UNTIL 745 PM CDT

* AT 703 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
  SOUTHWEST OF J B THOMAS RESERVOIR...OR 19 MILES NORTHEAST OF BIG
  SPRING... MOVING NORTHEAST AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  VINCENT.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 194 AND 199.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3229 10122 3246 10138 3252 10132 3253 10110
      3242 10099
TIME...MOT...LOC 0003Z 228DEG 6KT 3245 10125 

HAIL...0.75IN
WIND...60MPH
 
$$

33
2 follow-up statements
100 
WWUS54 KMAF 090029
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
729 PM CDT FRI JUL 8 2016

TXC227-335-090045-
/O.CON.KMAF.SV.W.0187.000000T0000Z-160709T0045Z/
HOWARD TX-MITCHELL TX-
729 PM CDT FRI JUL 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN HOWARD AND NORTHWESTERN MITCHELL COUNTIES...

AT 728 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF J
B THOMAS RESERVOIR...OR 21 MILES WEST OF COLORADO CITY...MOVING
NORTHEAST AT 5 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
VINCENT.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 194 AND 199.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3229 10122 3246 10138 3252 10132 3253 10110
      3242 10099
TIME...MOT...LOC 0028Z 228DEG 6KT 3248 10121 

HAIL...0.75IN
WIND...60MPH
 
$$

33
168 
WWUS54 KMAF 090048
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
748 PM CDT FRI JUL 8 2016

TXC227-335-090058-
/O.EXP.KMAF.SV.W.0187.000000T0000Z-160709T0045Z/
HOWARD TX-MITCHELL TX-
748 PM CDT FRI JUL 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOWARD AND
NORTHWESTERN MITCHELL COUNTIES HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3229 10122 3246 10138 3252 10132 3253 10110
      3242 10099
TIME...MOT...LOC 0046Z 228DEG 6KT 3248 10121 

$$

33

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 5:06 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 8, 5:06 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
506 PM CDT FRI JUL 8 2016

.DISCUSSION...

See 00z aviation discussion below.

&&

.AVIATION...

Storms are expected across the area during the evening hours and
perhaps into the overnight hours. Variable and gusty winds as well
as low visibilities are possible with these storms; otherwise, VFR
conditions are expected. Winds will be southerly with occasional
gusts throughout the period.

&&

.PREV DISCUSSION... /issued 244 PM CDT FRI JUL 8 2016/

DISCUSSION...As of 2:15 PM CDT Friday...Radar is showing the
first signs of convection over the Davis and Guadalupe Mtns.

Satl imagery and model data show a ridge aligned over the
southern states...from Southern CA to Florida. A shortwave is
rotating across northern New Mexico riding along the ridge. This
shortwave will interact with decent mid and low level moisture
(with a weak mid level moisture feed from East Pacific Hurricane
Blas) and an uncapped environment for increasing chances of
thunderstorms this aftn thru most of tonight. The latest run of
the RAP13 is hinting at a possible MCS dropping SSW over the CWA
starting this evening. Regardless...all the high res models do
show scattered thunderstorms well into the overnight hours. With
fcst soundings indc inverted V profiles there will be strong
gusty winds with any thunderstorms. With a slightly better
moisture profile there could be locally heavy rain...which in this
part of the country...could lead to localized flooding concerns.

Ridging amplifies a bit on Sat which might result in a little
less convection...especially in the Plains. Even with the ridge
amplification temps are fcst to remain just below the century
mark in the central and eastern Permian Basin...especially if
there is any rain tonight due to added moisture.

Ridging will become centered over the Desert SW into West Texas
from Sunday thru most of next week. With this pattern most...if
not all...of the convection will remain over the higher terrain
with weak upslope flow and intense heating. We can also say hello
once again to widespread 100+ degree temps in the Plains...105+ in
the Pecos and Rio Grande River Valleys...and 90s in the mtns.

Strobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     76  98  76  99 /  40  20  10  10
Carlsbad                       73 103  72 104 /  20  20  10  10
Dryden                         79  98  77 101 /  20  20  10   0
Fort Stockton                  75  99  74 101 /  40  30  10  10
Guadalupe Pass                 70  95  71  96 /  20  20  10  10
Hobbs                          71  98  71  99 /  20  20  10  10
Marfa                          66  92  63  95 /  40  40  20  10
Midland Intl Airport           76  98  76 100 /  40  20  10   0
Odessa                         75  98  76 100 /  40  20  10   0
Wink                           76 103  76 104 /  20  20  10   0

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

99/99/
Hazardous weather outlook, Jul 8, 1:52 PM CDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
152 PM CDT FRI JUL 8 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
152 PM CDT FRI JUL 8 2016 /1252 PM MDT FRI JUL 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING ACROSS THE AREA WITH LIGHTNING AND STRONG GUSTY WINDS THE
MAIN THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY
WITH LIGHTNING AND STRONG GUSTY WINDS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 8, 4:09 PM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
409 PM CDT FRI JUL 8 2016

TXZ075-082200-
PECOS TX-
409 PM CDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL
500 PM CDT...

AT 409 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES EAST OF HOVEY...OR 24 MILES SOUTHWEST OF FORT STOCKTON...MOVING
EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BELDING AND SIERRA MADERA.

LAT...LON 3056 10326 3077 10330 3089 10291 3055 10284
TIME...MOT...LOC 2109Z 259DEG 15KT 3067 10320

80
Special weather statement, Jul 8, 5:03 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
403 PM MDT FRI JUL 8 2016

NMZ029-082245-
NORTHERN LEA COUNTY NM-
403 PM MDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 445
PM MDT...

AT 402 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF TATUM...MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM. THIS STORM WILL IMPACT HIGHWAY 125 IN NORTHEASTERN LEA
COUNTY.

LOCATIONS IMPACTED INCLUDE...
TATUM...GLADIOLA AND BRONCO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3324 10306 3325 10332 3335 10344 3357 10306
      3357 10305
TIME...MOT...LOC 2202Z 228DEG 10KT 3338 10326

AHASIC
Special weather statement, Jul 8, 5:23 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
523 PM CDT FRI JUL 8 2016

TXZ075-082315-
PECOS TX-
523 PM CDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 615 PM
CDT...

AT 523 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS NEAR
BELDING...OR 13 MILES SOUTHWEST OF FORT STOCKTON...MOVING EAST AT 5
MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FORT STOCKTON...BELDING...SIERRA MADERA...FORT STOCKTON-PECOS COUNTY
AIRPORT AND FIRESTONE TEST TRACK.

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 243 AND 272.

LAT...LON 3049 10304 3101 10319 3118 10280 3072 10260
      3045 10256 3031 10273
TIME...MOT...LOC 2223Z 262DEG 5KT 3071 10298

80
Special weather statement, Jul 8, 6:11 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
611 PM CDT FRI JUL 8 2016

TXZ067>069-075-090000-
WARD TX-CRANE TX-UPTON TX-PECOS TX-
611 PM CDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR CRANE...NORTH CENTRAL PECOS...
SOUTHWESTERN UPTON AND SOUTHEASTERN WARD COUNTIES UNTIL 700 PM CDT...

AT 611 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTH OF IMPERIAL...OR 16 MILES NORTHEAST OF FORT STOCKTON...
MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FORT STOCKTON...CRANE...IMPERIAL RESERVOIR...IMPERIAL...GIRVIN...
CRANE COUNTY AIRPORT...FORT STOCKTON-PECOS COUNTY AIRPORT...
CORDONA LAKE AND TUBBS CORNER.

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 258 AND 271.

LAT...LON 3108 10237 3104 10230 3080 10288 3121 10300
      3155 10257 3143 10229 3108 10229
TIME...MOT...LOC 2311Z 218DEG 27KT 3111 10277

80
Special weather statement, Jul 8, 6:24 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
624 PM CDT FRI JUL 8 2016

TXZ047-052-090015-
HOWARD TX-BORDEN TX-
624 PM CDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BORDEN AND
NORTHEASTERN HOWARD COUNTIES UNTIL 715 PM CDT...

AT 623 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LUTHER...OR 16 MILES NORTHEAST OF BIG SPRING...MOVING NORTHEAST
AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LUTHER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3235 10145 3245 10151 3253 10130 3242 10119
TIME...MOT...LOC 2323Z 239DEG 49KT 3245 10135

33

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:22 PM CDTSpecial Weather StatementMAFMidland38 min
Jul 8, 7:47 PM CDTSevere Thunderstorm WarningMAFMidland43 min
Jul 8, 7:48 PM CDTFlash Flood WarningMAFMidland3 hr
Jul 8, 8:28 PM CDTSpecial Weather StatementMAFGaines47 min
Jul 8, 8:29 PM CDTSpecial Weather StatementMAFHoward46 min
Jul 8, 8:33 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin42 min
Jul 8, 8:34 PM CDTSpecial Weather StatementMAFScurry26 min
Jul 8, 8:36 PM CDTSpecial Weather StatementMAFGlasscock39 min
Jul 8, 9:11 PM CDTSpecial Weather StatementMAFBorden, Dawson, Howard49 min
Jul 8, 9:13 PM CDTSevere Thunderstorm WarningMAFDawson32 min
Jul 8, 9:37 PM CDTSpecial Weather StatementMAFBorden38 min
Jul 8, 10:02 PM CDTFlash Flood WarningMAFBorden, Scurry3 hr
Jul 8, 10:03 PM CDTAreal Flood AdvisoryMAFDawson, Gaines3 hr
Jul 8, 10:23 PM CDTSpecial Weather StatementMAFScurry37 min
Jul 8, 10:54 PM CDTSpecial Weather StatementMAFMartin36 min
Jul 8, 11:36 PM CDTSpecial Weather StatementMAFHoward39 min
Jul 8, 11:42 PM CDTFlash Flood WarningMAFGlasscock, Howard4 hr
Jul 8, 11:58 PM CDTAreal Flood AdvisoryMAFGlasscock, Martin, Midland3 hr
Jul 9, 12:14 AM CDTSpecial Weather StatementMAFGlasscock, Howard, Midland46 min
Jul 9, 11:50 AM CDTAreal Flood AdvisoryMAFReagan115 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.